HEARING TIPS

Some Common Medications Can be The Cause of Hearing Loss

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start using it is a natural thing to do. Will it cause you to get a dry mouth or make you feel nauseous? There is a more severe potential side effect that you may not know about which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? There are three places certain drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.

In addition to the drugs that can cause hearing loss, there are some that cause tinnitus only. Tinnitus is a phantom sound people hear that usually presents as:

  • Thumping
  • Popping
  • Ringing
  • A windy sound

When you discontinue the medication, the tinnitus generally stops. Unfortunately, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might know better as aspirin. While all these can cause some hearing issues, they are reversible when you stop using the meds.

Antibiotics are a close second for common ototoxic drugs. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

The issue goes away once you stop taking the antibiotics just like with painkillers. Other drugs on the common list include:

  • Quinine
  • Quinidine
  • Chloroquine

Substances That Trigger Tinnitus

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Nicotine
  • Tonic water
  • Marijuana
  • Caffeine

You are subjecting yourself to something that may cause tinnitus every time you drink your morning coffee. The good news is it will clear up once the drug is out of your system. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of offenders.

  • Amitriptyline
  • Lidocaine
  • Prednisone

However, the amount which will trigger tinnitus is a lot more than the doctor will generally prescribe.

Ototoxicity Has Specific Symptoms

They vary based on the medication and your ear health. Normally, you can expect anything from slightly annoying to totally incapacitating.

Look for:

  • Hearing loss on one or both sides
  • Vomiting
  • Poor balance
  • Difficulty walking
  • Blurring vision
  • Tinnitus

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. You should feel secure asking your doctor if a prescription is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. Also, schedule a hearing exam with a hearing care professional.

Why wait? You don't have to live with hearing loss. Call Us Today